Maryland, 2005

Damaging Wind in Maryland, April 2, 2005

April 2, 2005 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 2, 1:55 PM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 1:55 PM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 PM EST SAT APR 2 2005

.SYNOPSIS...
LOW PRESSURE CURRENTLY OVER NORTHEASTERN VIRGINIA..WILL MOVE TO EASTERN
PENNSYLVANIA BY THIS EVENING. BY MONDAY MORNING THE LOW WILL BE OVER
NEW ENGLAND...WITH A COLD FRONT WELL OUT TO SEA. HIGH PRESSURE WILL
BE OVER THE MID ATLANTIC MONDAY...AND WILL DOMINATE OUR WEATHER INTO
THURSDAY. THURSDAY WILL SEE AN ELONGATED LOW PRESSURE SYSTEM
EXTENDING FROM HUDSON BAY TO NEW ORLEANS. BY FRIDAY...THE LOW WILL
BE OVER NEW YORK STATE WITH A COLD FRONT TO JACKSONVILLE.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
A WIDESPREAD RAIN EVENT WITH WARM FRONT THAT MOVED NORTH THROUGH
THE EARLY MORNING HOURS...AN APPROACHING COLD FRONT FROM THE WEST
AND ITS ASSCIATED LOW PRESSURE SYSTEM MOVING THROUGH CENTRAL
PIEDMONT. RAINFALL AMOUNTS BETWEEN .75 TO 1 INCH OCCURRED EARLY
TODAY...WITH AN ADDITIONAL .50 INCH AMOUNTS EXPECTED OVER MUCH OF
THE AREA AS WRAP-AROPUND FROM THE LOW SPINS MOISTURE OFF THE
ATLANTIC THROUGH TONIGHT INTO SUNDAY MORNING. THE POTENTIAL WAS
THERE THIS MORNING FOR SEVERE THUNDERSTORMS...AS FAST MOVING
STORMS (50 TO 60 MPH) IN BOWING LINES FORMED OVER THE CENTRAL
PIEDMONT. HOWEVER...RAINFALL AND OVERCAST SKIES KEPT TEMPS DOWN
ENOUGH TO HINDER ENOUGH HEATING TO INCREASE THE INSTABILITY OVER
THE REGION. REDEVELOPMENT OF SHOWERS/TSTMS WITH HAIL AND GUSTY
WINDS LATE THIS AFTERNOON AND THIS EVENING. RAIN CHANCES DROP OF
CONSIDERABLY AFTER MIDNIGHT TONIGHT AS LOW PROGRESSES SLOWLY
NORTHEASTWARD AND AWAY FROM THE AREA. HIGH PRESSURE WILL BEGIN TO
BUILD IN ON MONDAY AND DRIER CONDITIONS WILL PREVAIL.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
DRY AND MILD CONDITIONS PROMPTED BY HIGH PRESSURE WILL CONTINUE
THROUGH MID WEEK. A LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
SOUTHERN PLAINS LATE ON WEDNESDAY. THEN A COLD FRONT AND LOW
PRESSURE WILL APPROACH THE MID ATLANTIC REGION ON THURSDAY
WITH MORE CHANCES OF PRODUCING SHOWERS AND TSTMS THROUGH FRIDAY.
WEEKEND LOOKS GOOD FOR NOW.

&&

.AVIATION...
VFR/MVFR CONDITIONS LATER THIS EVENING AFTER FRONTAL
PASSAGE...THEN TOTAL VFR CONDITIONS LATTER TONIGHT.

&&

.MARINE...
STRONG SOUTHEASTERLY WINDS AHEAD OF THE COLD FRONT WILL BE SHIFTING TO
THE SOUTHWEST AFTER FROPA TONIGHT...THEN WEST AFTER DAYBREAK
SUNDAY. GALE WARNINGS UP ON ALL COASTAL WATERS AND SMALL CRAFT
ADVISORIES ON CHES BAY AND CURRITUCK SOUND. ALSO MINOR COASTAL
FLOODING EXPECTED IN DORCHESTER COUNTY ESPECIALLY AROUND CAMBRIDGE
DURING TIMES OF HIGH TIDES THIS EVENING AND AGAIN AROUND MIDDAY
SUNDAY. SEE WBCCFWAKQ FOR DETAILS AND TIDE TIMES.

&&

.HYDROLOGY...
INLAND FLOOD WATCH CANCELLED AT NOON TODAY.
FLOOD WARNING FOR LOWER JAMES BASIN AT PALMYRA AND RICHMOND WESTHAM...
WHERE MINOR FLOODING IS EXPECTED INTO MONDAY.  FLOOD STATEMENT FOR
THE NOTTAWAY IN THE CHOWAIN BASIN...AT SEBRELL. A UNIFORM RAIN
EVENT OCCURRED OVER THE AREA WITH RAIN AMOUNTS ON THE ORDER OF
.75 TO 1.00 INCHES AS WARM FRONT MOVED NORTH AND NORTHWEST AND COLD
FRONT APPROACHED FROM THE WEST...ITS ASSOCIATED LOW PRESSURE
SYSTEM MOVED NORTHEAST THROUGH THE VIRGINIA PIEDMONT. AN
ADDITIONAL .25 TO .50 INCHES IS POSSIBLE OVER THESE AREAS THROUGH
SUNDAY MORNING. SEE WBCFLWAKQ/WBCFLSAKQ FOR DETAILS.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING FOR THE ATLANTIC COASTAL WATERS FROM
FENWICK ISLAND TO CURRITUCK BEACH LIGHT.
  ...SMALL CRAFT ADVISORY FOR THE CHESAPEAKE BAY SOUTH OF SMITH
POIN AND FOR CURRITUCK SOUND.

&&

SHORT TERM/LONG TERM...22
AVIATION/MARINE...22
HYDROLOGY...FC
Hazardous weather outlook, Apr 2, 5:30 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST SAT APR 02 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST SAT APR 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
FLLOD WATCH REMAINS IN EFFECT UNTIL 200 PM EST FOR AREAS OF CENTRAL
VIRGINIA...NEAR AND WEST OF I 95. THERE IS A SLIGHT RISK OF SEVERE
WEATHER TODAY ACROSS THE ENTIRE REGION. THE MAIN THREAT WILL BE
STRONG...DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 2, 3:59 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EST SAT APR 2 2005

VAZ084-086-090-091-093-094-096-097-022130-
CHESAPEAKE VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS
VA-NEWPORT NEWS/HAMPTON VA-SUFFOLK VA-YORK VA-
359 PM EST SAT APR 2 2005

...STRONG THUNDERSTORMS MOVING INTO WESTERN HAMPTON ROADS...

AT 359 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GLOUCESTER COURTHOUSE TO WINDSOR...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...PATRICK
HENRY FIELD AROUND 405 PM...GLOUCESTER POINT AROUND 410 PM...SEAFORD
AROUND 415 PM...POQUOSON AROUND 425 PM...AND LANGLEY AFB AROUND 430
PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Apr 2, 5:10 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EST SAT APR 2 2005

VAZ082-084-089>091-093-094-096-022245-
CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT
NEWS/HAMPTON VA-SUFFOLK VA-SURRY VA-YORK VA-
510 PM EST SAT APR 2 2005

...STRONG THUNDERSTORMS MOVING INTO WESTERN HAMPTON ROADS...

AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTH OF SURRY TO 12 MILES SOUTH OF
SMITHFIELD...OR FROM 6 MILES NORTH OF SURRY TO WINDSOR...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WILLS
CORNER AROUND 515 PM...EWELL AROUND 520 PM...SKIMINO AROUND 525
PM...CHRISTENSONS CORNER AROUND 530 PM...ALLMONDSVILLE AROUND 535
PM...AND ADNER AROUND 540 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Apr 2, 5:27 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EST SAT APR 2 2005

VAZ064-022245-
CAROLINE VA-
527 PM EST SAT APR 2 2005

...STRONG THUNDERSTORM MOVING INTO NORTHERN CAROLINE COUNTY...

AT 527 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CAROLINE COUNTY...OR ABOUT 9
MILES NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR  RURAL NORTHEASTERN CAROLINE COUNTY AT 540
PM EST.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.
Special weather statement, Apr 2, 6:01 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EST SAT APR 2 2005

VAZ072>074-076-078-083>086-090-091-100-022345-
ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON
VA-RICHMOND VA-YORK VA-
601 PM EST SAT APR 2 2005

...STRONG THUNDERSTORM MOVING INTO THE PENISULA AND MIDDLE
PENINSULA...

AT 601 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM WEST POINT TO 14 MILES SOUTH OF CAPE
CHARLES...OR FROM WEST POINT TO 12 MILES EAST OF HAMPTON...MOVING
NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WEST POINT
AROUND 610 PM...NEW POINT COMFORT AROUND 615 PM...KING AND QUEEN
COURTHOUSE AROUND 620 PM...MATHEWS AROUND 630 PM...URBANNA AROUND
635 PM...AND DELTAVILLE AROUND 640 PM.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Apr 2, 6:27 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
627 PM EST SAT APR 2 2005

VAZ074>076-030000-
ESSEX VA-RICHMOND VA-WESTMORELAND VA-
627 PM EST SAT APR 2 2005

...STRONG THUNDERSTORM MOVING INTO THE CENTRAL NORTHERN NECK...

AT 627 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAPPAHANNOCK...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR ETHEL...AND...PINEY GROVE AT 640 PM
EST...WARSAW...AND...KENNARD AT 645 PM EST...LYELLS AT 650 PM EST...
THREEWAY...AND...KREMLIN AT 655 PM EST...OLDHAMS AT 700 PM EST.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Apr 2, 8:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
823 PM EST SAT APR 2 2005

MDZ021-030200-
DORCHESTER MD-
823 PM EST SAT APR 2 2005

AT 823 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 14 MILES NORTHWEST OF HURLOCK TO 6 MILES
SOUTHEAST OF HURLOCK...OR FROM EASTON TO 6 MILES SOUTHEAST OF
HURLOCK...MOVING NORTH AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR  RURAL NORTHEASTERN DORCHESTER COUNTY AT 840 PM EST.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
April 2, 8:30 PM EST
Where
Dorchester County, 7 mi S of Hurlock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.533, -75.867

Mobile home on Bailey Store Road pushed 2 feet off foundation. Water service line broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445913.